A man undergoing anaesthetic for routine surgery was confirmed to have chronic cyanide toxicity after operating staff noticed that he had abnormally low oxygen levels (hypoxia).
The individual had been consuming two teaspoons of home-made AKE daily for the previous five years, as well as three tablets of Novodalin – a commercial preparation containing a concentrated form of AKE.
“Apricot kernel extract (AKE) is a popular complimentary medicine, and is marketed as a preventative medicine for cancer,” wrote first author of the case report Dr. Alex Konstantatos from the Department of Anaesthesia and Perioperative Medicine, Alfred Hospital, Melbourne, where the patient was treated.
“Apricot kernel extract contains high levels of cyanide and has scientifically unproven but publicised efficacy as a cancer preventative,” explained Konstantatos.
“The prevalence of AKE use as a complementary medicine is not accurately known. However, international authorities are aware of the risks posed by apricot kernels and apricot kernel derivatives,” he continued
Authorities in Australia and New Zealand are in the process of responding to this and previous cases of AKE-induced cyanide poisoning.
“Food Standards of Australia and New Zealand have issued a consultation impact statement in reference to hydrocyanic acid in apricot kernels and other foods based on existing evidence linking AKE to cyanide poisoning,” Konstantatos continued.
Guidelines arising from this statement will recommend a maximum intake of two kernels per day as the safe limit, with mandatory labelling to inform consumers of the risks of consuming apricot kernels, foods containing them or supplements derived from them.
The US has a maximum safe limit of 25 milligrams / kilogram (mg/kg) for cyanide in food or supplement products. The authors of this case report estimate that the cyanide content of apricot kernels range from 122 to 4,090 mg/kg. The commercial supplement Novodalin contains 220 mg/kg and the home-made preparation consumed by the patient was analysed at 1600 mg/kg.
The authors suggested that the amount of cyanide consumed by this patient might have been enough to raise blood cyanide to many times above the safe level. Despite warnings from doctors, the man chose to continue with apricot kernel consumption.
Laetrile is the ‘active’ substance in AKE. It is also known as amygdalin or chemically as mandelonitrile beta glucuronide. The compound has also been called ‘vitamin B17’ although there appears to be no scientific validity to its description as a vitamin.
Claims dating back to the 1970s have been made regarding laetrile’s ability to prevent or treat cancer. However, scientific evidence of its efficacy is lacking.
Apart from its presence in apricot kernels, laetrile has been available in injection form, tablets, topical lotions and as an enema.
Cyanide is released from laetrile through enzymatic and gut microbial breakdown.
Cancer Research UK advises that if individuals take laetrile supplements or AKE, then they should avoid other foods with high amygdalin content such as raw almonds, other fruit stones or pips, peaches, bean sprouts, and certain varieties of pulses (mung, lima or butter beans).
The charity also warns that laetrile can worsen liver damage in patients with existing liver disease.
“Physicians should be aware that self-prescription with complementary medicines can result in potentially harmful toxicities, and may be more common that currently understood,” cautions Konstantatos in conclusion.
Source: BMJ Case Reports
Published Online First 11 Sept 2017. DOI: 10.1136/bcr-2017-22081
An unusual presentation of chronic cyanide toxicity from self-prescribed apricot kernel extract
Authors: Alex Konstantatos, Malini Shiv Kumar, Aidan Burrell, Joel Smith